Subject: Re: Inoculation Info and Travel Health for India

I'll add my backing for taking antimalarials. The drug you are propably referring to, the one that can have bad side effects, is Lariam (Mefloquine). I have to take this drug regularly when I go to Solomon Islands, and suffer nothing more than interrupted sleep and the occasional bad nightmare. Nothing one can't handle. But there's a warning agains going Scuba diving if you're taking it. And you mustn't take Lariam and antidepressants at the same time. It does come with warnings, though (mostly on the psychotic side of things) which you might want to look at if that's the drug you will be taking. Please don't let the warnings scare you away from taking an antimalarial, malaria is far worse than drug side effects.

Chloroquine has no side effects but be sure to take it with plenty of liquid, it's bitter tasting and nasty if you get it on your tongue. And it becomes toxic if it's past it's expiry date.

Doxycycline is often taken in conjunction with Chloroquine and again no real side effects other than possibly making you slightly more susceptible to sun burn. And it might upset your stomach slightly. It's an antibiotic and is also used in malaria treatment in some places.

There are others but those are the only 3 I've used, regularly since the late 80's, and I'm still around and haven't suffered from any of them.

There's a newer antimalarial on the market, Malarone, which I've heard has no side effects at all, and the mossies haven't built up a resistance to it - yet. But it's more expensive than the others so I haven't used it yet.

Nadine Vancouver, BC